Generalized Hessians of C1,1-functions and second-order viscosity subjets

Luc Barbet, Aris Daniilidis, Pierpaolo Soravia

Research output: Contribution to journalArticleResearchpeer-review


Given a C1,1-function f : U ? R (where U ⊂ Rn open), we deal with the question of whether or not at a given point x0 ∈ U there exists a local minorant φ of f of class C2 that satisfies φ(x0) = f(x0), Dφ(x0) = Df(x0), and D2φ(x0) ∈ Hf(x0) (the generalized Hessian of f at x0). This question is motivated by the second-order viscosity theory of the PDEs, since for nonsmooth functions, an analogous result between subgradients and first-order viscosity subjets is known to hold in every separable Asplund space. In this work we show that the aforementioned second-order result holds true whenever Hf(x0) has a minimum with respect to the positive semidefinite cone (thus, in particular, in one dimension), but it fails in two dimensions even for piecewise polynomial functions. We extend this result by introducing a new notion of directional minimum of Hf(x0). © 2010 Society for Industrial and Applied Mathematics.
Original languageEnglish
Pages (from-to)3040-3058
JournalSIAM Journal on Optimization
Issue number6
Publication statusPublished - 1 Dec 2010


  • Generalized Hessian
  • Nonsmooth analysis
  • Second-order viscosity subjet


Dive into the research topics of 'Generalized Hessians of C1,1-functions and second-order viscosity subjets'. Together they form a unique fingerprint.

Cite this